Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 17, 2007, 1:44 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 1:44 PM CDT (18:44 UTC)
- Expired
- Oct 17, 2007, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 2:21 PM CDT | FLASH FLOOD | 2 E Lyndon, KS | WATER REPORTED TO BE FLOWING OVER BERRYTON ROAD EAST OF LYNDON. WATER ALSO REPORTED TO BE FLOWING OVER PORTIONS OF SHAWNEE HEIGHTS ROAD SOUTH OF OVERBROOK AT 165TH AND 173RD. |
| Oct 17, 2:45 PM CDT | HEAVY RAIN 4 | Eudora, KS | SPOTTER REPORTED THROUGH DOUGLAS COUNTY EM. |
| Oct 17, 3:35 PM CDT | FLOOD | 1 Nw Eudora, KS | ROAD CLOSED AND WATER FLOWING OVER THE ROAD AT NORTH 1500 RD. AND EAST 2000 RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 171849
FFWTOP
KSC045-059-139-172145-
/O.NEW.KTOP.FF.W.0010.071017T1844Z-071017T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT WED OCT 17 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 142 PM CDT...TRAINED WEATHER SPOTTERS REPORTED AN INCH AND A
HALF OR RAIN HAD FALLEN IN A HALF HOUR 5 MILES SOUTHWEST OF
OVERBROOK. THE SAME SPOTTER REPORTED TOWNSHIP ROAD 197 HAD A FOOT
OF WATER FLOWING OVER IT NORTH OF POMONA LAKE. ADDITIONAL RAINFALL
OF 1 INCH IS POSSIBLE THROUGH 3 PM CDT...RUNOFF FROM THESE STORMS
MAY CONTINUE TO PRODUCE FLOODING THROUGH 445 PM CDT.
* LOCATIONS IMPACTED INCLUDE...
CLINTON STATE PARK...
VINLAND...
PLEASANT GROVE...
LONE STAR...
GLOBE...
OVERBROOK...
EUDORA...
CLINTON LAKE...
CLINTON...
CARBONDALE...
BALDWIN CITY...
LAWRENCE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 206.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 186 AND 199.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3887 9570 3887 9550 3905 9550 3902 9531
3903 9518 3898 9517 3897 9510 3899 9506
3897 9504 3860 9505 3861 9568
TIME...MOT...LOC 1844Z 180DEG 0KT 3877 9556
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:27 AM CDT, 10 hours 17 minutes earlier.
Area forecast discussion, Oct 17, 3:27 AM CDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE/TIME AND WWA SECTION NATIONAL WEATHER SERVICE TOPEKA KS 327 AM CDT WED OCT 17 2007 .DISCUSSION... WAA AND ISENTROPIC LIFT HAVE COMBINED TO CREATE ELEVATED THUNDERSTORMS ACROSS CENTRAL KS THIS MORNING. 08Z WATER VAPOR IMAGERY SHOWS MID LEVEL TROUGH AXIS ROTATING THROUGH THE SOUTHERN ROCKIES WITH AN INITIAL SHORTWAVE LIFTING THROUGH THE TX PANHANDLE. AT THE SFC...MOISTURE RETURN IS IN FULL SWING WITH 60 DEGREE DEWPOINTS ALREADY IN SOUTHERN KS. AS SYNOPTIC SCALE FORCING CONTINUES TO OVERSPREAD THE FORECAST AREA THIS MORNING...ELEVATED CONVECTION WILL EXPAND IN COVERAGE. ALREADY GETTING SOME REPORTS OF SMALL HAIL WITH THESE ELEVATED THUNDERSTORMS AND ANTICIPATE THE POTENTIAL FOR MARGINAL HAIL TO BE THE MAIN CONCERN WITH THESE ELEVATED STORMS. 00Z MODELS THIS MORNING SHOW LITTLE CHANGE FROM PREVIOUS FORECAST IDEAS AND HAVE NOT MADE A LOT OF CHANGES. MAIN CONCERN WITH SEVERE POTENTIAL WILL BE ALONG THE DRYLINE ACROSS SOUTH CENTRAL KS. IF THE SUN IS ABLE TO BREAK OUT ALONG THE DRYLINE THIS AFTERNOON...SHEER AND INSTABILITY WILL LINE UP ALONG AND AHEAD OF THE DRYLINE JUST AS THE NEGATIVE TROUGH SWINGS THROUGH PROVIDING THE BEST FORCING. STORMS ROOTED IN THE BOUNDARY LAYER ARE EXPECTED TO BE SUPERCELLULAR. GIVEN THE AMOUNT OF SHEER AND LOW LCL AND LFC HEIGHTS...SOME OF THESE STORMS COULD PRODUCE A FEW TORNADOES. AT THIS TIME IT LOOKS LIKE THE BEST AREA FOR THIS TO OCCUR WILL BE MAINLY SOUTH OF THE FORECAST AREA WITH OVERCAST CONDITIONS PERSISTING OVER NORTH CENTRAL AND NORTHEAST KS LIMITING INSTABILITY. HOWEVER WILL NEED TO WATCH STORM INITIATION AS STORMS THAT FORM IN SOUTH CENTRAL KS COULD MOVE INTO EAST CENTRAL KS. FLOODING IS ALSO A CONCERN FOR THIS AFTERNOON AND THIS EVENING. MODELS SHOW PWS INCREASING TO BETWEEN 1.5 AND 2 INCHES. WITH THE POTENTIAL FOR A COUPLE ROUNDS OF PRECIP /ELEVATED TS THIS MORNING THEN MORE ORGANIZED CONVECTION WITH HEAVY RAIN THIS AFTERNOON AND EVENING/ AND ONE HOUR FLASH FLOOD GUIDANCE AROUND AN INCH OR LESS...HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS WEST OF MHK AND NORTH OF OTTAWA. LEFT NORTH CENTRAL KS OUT OF THE WATCH FOR NOW WITH LARGER STORM TOTAL AMOUNTS EXPECTED TO BE HIGHEST ACROSS NORTHEAST KS. ALSO LEFT LYON...COFFEE AND ANDERSON COUNTIES OUT SINCE THEY DOD NOT RECEIVE NEARLY AS MUCH RAIN IN RECENT DAYS AND FFG VALUES ARE SOMEWHAT HIGHER. CONTINUED WITH POPS FOR THURSDAY AS MODELS SHOW WRAP AROUND MOISTURE MOVING ACROSS THE AREA WITH PRECIP DEVELOPING. GFS FORECAST SOUNDINGS INDICATE SOME STEP LAPSE RATES EARLY IN THE DAY MOVING EAST INTO MO BY THE AFTERNOON. WHILE THINK THERE WILL BE MORE SHOWERS THAN ANYTHING...INCLUDED A MENTION OF THUNDER DUE TO THESE LAPSE RATES. WINDY CONDITIONS STILL LOOK PLAUSIBLE AS THE SFC LOW OVER IA. CLOUD COVER AND CAA SHOULD LIMIT MUCH OF A WARM UP ON THURSDAY AND PREVIOUS FORECAST SHOWS THIS WELL. DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND FRIDAY. && WOLTERS .AVIATION... AVIATION CONCERNS WILL BE MVFR CIGS AND VSBY WITH SCATTERED THUNDERSTORMS. BUFKIT SOUNDINGS INDICATE TRENDS COULD BE IFR FOR A TIME IN THE MORNING AND WILL INCLUDE WITH TEMPO GROUPS FOR CONVECTION. CLOSER TO 12Z TAF ISSUANCE MAY GO WITH PREVAILING IFR CIGS THROUGH MID MORNING. HAVE SOME GUSTINESS AT THE SURFACE BUT GIVEN PROFILERS SHOWING 50KTS AT LOWER GATES...WILL STILL KEEP LOW LEVEL WIND SHEAR IN TAFS THROUGH ABOUT 15Z. WILL HAVE PREVAILING TS WITH TEMPO IFR CIGS/VSBY INCLUDING SOME POTENTIAL FOR HAIL...GUSTY WINDS AND HEAVY RAINFALL THROUGH THE AFTERNOON HOURS. AFTER 06Z SURFACE WINDS TURNING MORE SOUTHWESTERLY AND EXPECT A DECREASE IN TS COVERAGE WITH PREVAILING CEILINGS BECOMING VFR OUTSIDE OF PRECIPITATION CHANCES. && FRANTZ .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH NORTH AND WEST OF A MELVERN TO JUNCTION CITY TO MARYSVILLE LINE FROM 10 AM TODAY UNTIL 1 AM THURSDAY. &&
Hazardous weather outlook, Oct 17, 5:14 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 514 AM CDT WED OCT 17 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-181015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 514 AM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY TODAY AND THIS EVENING. INITIALLY THUNDERSTORMS WILL MOVE NORTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS MORNING AND INCREASE IN COVERAGE. THESE STORMS COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH THROUGH MID MORNING. THERE COULD BE A BREAK IN THE THUNDERSTORM ACTIVITY BEFORE ADDITIONAL THUNDERSTORMS DEVELOP ALONG A DRY LINE ACROSS CENTRAL KANSAS DURING THE AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING HAIL LARGER THAN AN INCH IN DIAMETER...DAMAGING STRAIGHT LINE WINDS AND AN ISOLATED TORNADO OR TWO. WHILE THE HAIL AND WINDS COULD OCCUR ANYWHERE IN THE OUTLOOK AREA...THE TORNADO HAZARD APPEARS TO BE GREATEST SOUTH OF INTERSTATE 70 DURING THE AFTERNOON AND EARLY EVENING. ADDITIONALLY HEAVY RAIN WILL OCCUR WITH THE THUNDERSTORMS THROUGH THE DAY. THIS COULD CREATE A FLASH FLOODING HAZARD ACROSS NORTHEAST AND PARTS OF EAST CENTRAL KANSAS...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED THUNDERSTORM IS POSSIBLE DURING THE DAY THURSDAY. THUNDERSTORMS RETURN TO THE FORECAST ACROSS NORTH CENTRAL KANSAS SUNDAY...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 1:54 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 20 hr |
| Oct 17, 8:55 AM CDT | River Flood Warning | TOP | Marshall | 8 hr |
| Oct 17, 2:06 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.